Causes of vasospasm

What causes nipple vasospasm?

The exact reason for mothers to develop nipple vasospasm, a narrowing of the blood vessels, is unknown. Nipple vasospasm is a common response to nipple pain caused by other problems including compression pain, nipple yeast infection, nipple damage, and milk pimples. Once the problem is removed, nipple vasospasm nearly always fades away. 

A) Breastfeeding causes of vasospasm

The left nipple is damaged and vasospasm is present. The right nipple is normal.

The cause of nipple vasospasm (vasospasm) is the narrowing of the blood vessels that allow the blood to enter the nipple. 

Vasospasm can develop during pregnancy (Di Como et al. 2020). More often, it is seen when mothers have a painful nipple problem. Common causes include:

Less commonly, mothers with nipple injury from pumping develop it. 

Once the problem is eliminated, the vasospasm nearly always fades away. There is no evidence it causes other nipple problems. It does not damage the nipple skin.

It is rare for breastfeeding mothers to have only vasospasm with no other problems.

A few women with vasospasm are neither breastfeeding nor pregnant. For example, our clinic cared for a competitive skier who froze her nipples and had vasospasm afterward.

B) Chemicals and medication

1) Lifestyle

Nicotine and caffeine cause blood vessels to narrow and may contribute to vasospasm.

2) Medication

The medication labetalol, used to treat high blood pressure, has been reported to cause vasospasm (Avila-Vega 2019; McGuinness 2012).

There is some evidence that some medication can cause Raynaud disease, a spasm of the blood vessels of the fingers and toes (Khouri 2016). In theory, they might also contribute to vasospasm. These include:

  • Bromocriptine (the dry-up pill)
  • Heart and blood pressure drugs:
    • Clonidine
    • The beta-blocker class of drugs
  • Stimulants used to treat attention deficit hyperactivity disorder (ADHD)

Cocaine use and chemotherapy can cause Raynaud disease; they are not compatible with breastfeeding (Khouri 2016). 

Please discuss any medication concerns with your health-care providers.

3) Environmental and occupational exposure

Vinyl chloride, also called vinyl chloride monomer (VCM) or chloroethene, is a colourless compound used to make the polymer polyvinyl chloride (PVC), one of the most commonly manufactured plastics in the world. The gas has a sweet odor. VCM is toxic and can cause cancer and Raynaud disease (Brandt-Rauf 2012; Freudiger 1988; Khouri 2016; Laplanche 1987; ). In theory, it may cause vasospasm.

Exposure is possible from various sources including (Brandt-Rauf 2012):

  • Working in the petrochemical and plastics’ industries.
  • Air and water:
    • Near VCM manufacturing and processing facilities
    • Near hazardous waste sites and municipal landfills

References

Avila-Vega J, Urrea-Mendoza E, Lee C. Raynaud's phenomenon of the nipple as a side-effect of labetalol: Case report and literature review. Case Rep Womens Health. 2019 Jul 24;23:e00135

Brandt-Rauf PW, Li Y, Long C, et al. Plastics and carcinogenesis: The example of vinyl chloride. J Carcinog. 2012;11:5

Di Como J, Tan S, Weaver M, et al. Nipple pain: Raynaud's beyond fingers and toes. Breast J. 2020;10.1111/tbj.13991

Freudiger H, Bounameaux H, Garcia J. Acroosteolysis and Raynaud's phenomenon after vinyl chloride exposure. Vasa. 1988;17(3):216-8

Khouri C, Blaise S, Carpentier P, et al. Drug-induced Raynaud's phenomenon: beyond β-adrenoceptor blockers. Br J Clin Pharmacol. 2016 Jul;82(1):6-16

Laplanche A, Clavel F, Contassot JC, et al. Exposure to vinyl chloride monomer: report on a cohort study. Br J Ind Med. 1987 Oct;44(10):711-5

McGuinness N, Cording V. Raynaud's phenomenon of the nipple associated with labetalol use. J Hum Lact. 2013;29(1):17‐19